Hail, Weld
- When
- May 11, 2:35 PM MST
- Where
- Weld County, 2.21 mi WNW of Greeley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -104.720
A severe thunderstorm produced large hail, from quarter to walnut size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from quarter to walnut size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 11, 10:18 AM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1118 AM MDT SAT MAY 11 2013 .UPDATE... && .SHORT TERM...WEAK CONVECTION CURRENTLY OVER THE NORTHEAST CORNER AND LARIMER COUNTY. CELLS ARE MOVING SOUTHEASTWARD TODAY. 12Z MORNING SOUNDING NOT AS MOIST AS YESTERDAY'S 12Z MODEL RUNS ELUDED TO. NOT A LOT TO PICK UP ON ACCORDING TO THE WATER VAPOR PICTURES CONCERNING HELP FOR CONVECTION LATER THIS AFTERNOON. THERE IS SOME CAPE PROGGED THIS AFTERNOON AND EVENING ON ALL THE MODELS...BUT NOTHING SUBSTANTIAL. WILL LEAVE POPS ALONG FOR NOW. TEMPERATURES LOOK OK. .AVIATION...WINDS AT DIA ARE LIGHT EAST TO SOUTHEAST AS EARLIER ADVERTISED. MAY PUT A TEMPO GROUND IN FOR SHOWERS FOR THE 18Z TAFS. THE TS HOWEVER...AT LEAST NOT YET. THE LOWER CEILINGS SHOULD BE DONE BY 04Z THIS EVENING. LESS...TO NO...CONVECTION FOR SUNDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 349 AM MDT SAT MAY 11 2013/ SHORT TERM...NORTH/NORTHWEST FLOW ALOFT WILL REMAIN ACROSS THE FORECAST AREA TODAY. A WEAK COLD FRONT HAD PUSHED SOUTHWARD EARLY THIS MORNING...AND A FEW SPRINKLES HAD DEVELOPED BEHIND THE FRONT. THESE SPRINKLES MAY CONTINUE EARLY THIS MORNING...WHILE THE AIRMASS WILL THEN GRADUALLY DESTABILIZE WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. COVERAGE SHOULD BE A LITTLE HIGHER THAN YESTERDAY WITH A VERY SLIGHT INCREASE IN MOISTURE AND JUST VERY WEAK Q-G LIFT OCCURRING TODAY. CAPES ONLY 200-400 J/KG...BUT CANT RULE OUT SMALL HAIL WITH RELATIVELY LOW FREEZING LEVELS. STILL EXPECT A LITTLE SNOW ABOVE 11500-12000 FEET WITH SPOTTY ACCUMULATIONS. FOR TONIGHT...SHOWERS AND STORMS WILL DECREASE AS THE AIRMASS STABILIZES THIS EVENING. THERE IS STILL SOME WEAK Q-G LIFT ADVERTISED OVER THE NORTHEAST CORNER OVERNIGHT SO WILL KEEP A LOW THREAT OF SHOWERS LINGERING THERE. LONG TERM...MODELS CONTINUE TO SHOW A STRONG AND WARM UPPER RIDGE MOVING OVER THE STATE EARLY IN THE WEEK AND THEN MORE ZONAL FLOW AND LESS RIDGING FOR THE REST OF THE WEEK. MONDAY AND TUESDAY WILL BE THE WARMEST DAYS OF THE WEEK...BUT NOT QUITE AS WARM AS THE MOS GUIDANCE FROM THE GFS HAS BEEN ADVERTISING. STILL TEMPERATURES IN THE MID 80S WILL BE QUITE THE CONTRAST TO THE CHILLY TEMPERATURES OF THE PAST SEVERAL TUESDAYS ACROSS NORTHEAST COLORADO. TUESDAY NIGHT WILL SEE THE PASSAGE OF A SHORT WAVE WHICH USHERS IN SOME COOLER AIR INTO THE FORECAST AREA. HIGH TEMPERATURES ON WEDNESDAY SHOULD BE 10 TO 15 DEGREES COOLER THAN TUESDAY AFTERNOON. THE LATTER HALF OF THE WEEK WILL SEE GRADUAL WARMING AGAIN...WITH HIGHS ON THE PLAINS MAKING IT BACK TO THE LOWER 80S. THE OTHER FEATURE OF THE FORECAST WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS...JUST ABOUT EVERY AFTERNOON. MONDAY WILL SEE THE LEAST SHOWER ACTIVITY...SINCE THE AIRMASS WILL BE AT ITS DRIEST. BY TUESDAY...MID-LEVEL MOISTURE WILL BE RETURNING TO THE MOUNTAINS AHEAD OF THE UPPER TROUGH WHICH WILL ALLOW SHOWER ACTIVITY TO BEGIN INCREASING AGAIN. FOR THE REST OF THE WEEK...DAYTIME HEATING AND THE PRESENCE OF LOW AND MID- LEVEL MOISTURE WILL FUEL AFTERNOON SHOWERS...PRIMARILY OVER THE MOUNTAINS...BUT ALSO SPREADING OFF THE FOOTHILLS TO THE PLAINS AT TIMES. DYNAMIC FORCING WITH THIS FLOW PATTERN SHOULD BE RELATIVELY WEAK...SO THERE DOES NOT APPEAR TO BE ANY THREAT OF SEVERE WEATHER. AVIATION...MID LEVEL CLOUD DECK IS BECOMING MORE WIDESPREAD ACROSS THE FRONT RANGE EARLY THIS MORNING. THERE WILL EVEN BE A FEW SPRINKLES/VERY LIGHT SHOWERS POSSIBLE WITH NO RESTRICTION TO VISIBILITY...BUT A CHANCE OF ILS LANDING DUE TO POTENTIAL CEILINGS OF 4000-6000 FEET. VISUAL LANDING CONDITIONS WILL STILL PREVAIL THROUGH THE PERIOD. CHANCE OF THUNDERSTORMS FROM 19Z-02Z BUT CONFIDENCE OF THUNDER AND TIMING OF THUNDER IS NOT HIGH ENOUGH FOR A TEMPO PERIOD AT THIS TIME. NORTHWESTERLY WINDS WILL LIKELY SHIFT MORE EASTERLY BY 15Z-18Z WITH POSSIBLE VARIABLE GUSTS TO 25-30 KTS NEAR ANY SHOWERS/STORMS THIS AFTERNOON. SKIES WILL GRADUALLY CLEAR OVERNIGHT WITH TYPICAL DRAINAGE WINDS DEVELOPING. HYDROLOGY...STORMS WILL BE MOVING AROUND 20 MPH AND PRECIPITABLE WATER VALUES WILL BE SIMILAR TO JUST A FEW HUNDREDTHS HIGHER THAN YESTERDAY. STRONGER STORMS MAY PRODUCE A QUICK QUARTER INCH OF RAIN BUT NOT ENOUGH TO CAUSE FLOODING CONCERNS AT THIS TIME. WE WILL BE KEEPING AN EYE ON MOUNTAIN STREAM LEVELS THROUGH THE WEEK AS SNOWMELT BEGINS IN EARNEST MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....DANKERS AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1050 AM MDT SAT MAY 11 2013 COZ030>051-121700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT SAT MAY 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA BY THIS AFTERNOON...WITH THE HIGHEST COVERAGE IN AND NEAR THE FRONT RANGE. THE STORMS WILL PRODUCE LIGHTNING...MODERATE TO HEAVY RAIN AND SMALL HAIL. SEVERE THUNDERSTORMS ARE NOT EXPECTED. SHOWERS AND STORMS WILL GRADUALLY DECREASE THIS EVENING. THE PLAINS FURTHER TO THE EAST CAN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 301 PM MDT SAT MAY 11 2013 COZ038-042-043-112130- NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 301 PM MDT SAT MAY 11 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF PIERCE... OR 16 MILES NORTHEAST OF FORT COLLINS...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PIERCE... NUNN...LUCERNE...GALETON...EATON...AULT AND NORTHERN GREELEY. LAT...LON 4049 10455 4044 10478 4067 10488 4072 10473 TIME...MOT...LOC 2100Z 336DEG 22KT 4063 10478
The Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448074, 448075.